Kansas, 2008

Hail in Kansas, September 6, 2008

September 6, 2008 · NWS DDC · 1 event in 1 county or zone

One thunderstorm reached severe limits in Comanche county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

One thunderstorm reached severe limits in Comanche county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 5, 2:43 PM CST, 9 hours 47 minutes earlier.

Area forecast discussion, Sep 5, 2:43 PM CST, 9 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
343 PM CDT FRI SEP 5 2008

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGE CONTINUES TO BE PCPN, CLOUDS AND TEMPS DURING THE
NEXT 48 TO 60 HOURS.  U/A DATA THIS MORNING AND SATELLITE IMAGES
INDICATED A FAST MOVING S/WV TROUGH MOVING ACROSS NORTHERN KANSAS
THIS AFTERNOON. IT HELPED PRODUCE WIDESPREAD SHOWERS AND
THUNDERSTORMS OVERNIGHT BUT MOST OF THE LIFT WITH THIS S/WV HAD
MOVED WELL EAST OF MY AREA BY MID-AFTERNOON.  UPSLOPE FLOW AND ISENTROPIC
LIFT NORTH OF THE COLD FRONT THAT SURGED SOUTH ACROSS THE AREA
OVERNIGHT HAS HELPED TO PERSIST LOW CLOUDS AND LIGHT RAIN/DRIZZLE
ACROSS A LARGE CHUNK OF THE AREA.  CLOUD COVER THINNED FOR A WHILE
IN MY FAR NORTHWEST BUT QUICKLY FILLED BACK IN WITH THE MINIMAL
ISOLATION THAT OCCURRED.

ONE OF THE FIRST QUESTIONS IN THE FORECAST IS THE AMOUNT OF PCPN THAT MIGHT
DEVELOP OVERNIGHT.  A WELL DEFINED MID LEVEL BAROCLINIC ZONE WILL
REMAIN ACROSS MY CWA.  ANY MINOR DISTURBANCE ALOFT ZIPPING ACROSS IT
SHOULD HAVE NO PROBLEM GENERATING MORE SHOWERS.  AS THE NEXT S/WV IN
THE FLOW APPROACHES LATE TONIGHT AND PRESSURES FALL IN THE LEE
SLOPES, ISENTROPIC LIFT WILL BEGIN IN EARNEST, ESPECIALLY AFTER
MIDNIGHT. IN ADDITION, UPSLOPE FLOW NORTH OF THE FRONT WILL CONTINUE
TO KEEP THE BOUNDARY LAYER MOIST.  ALL OF THE DETERMINISTIC MODELS
I HAVE LOOKED AT SUPPORT THE NOTION OF PCPN REDEVELOPING PER REASONINGS
ABOVE.  IT APPEARS THAT THE CHANCE FOR THUNDER IS MINIMAL SO WILL GO
WITH RAIN VS SHOWERS ALTHOUGH I STILL CANNOT RULE OUT CONVECTION.
SO WILL WORD THE FORECAST AS A RAIN WITH ISOLATED THUNDER.

ON SATURDAY THE PCPN SHOULD LINGER INTO THE MORNING.  THE DAY MAY
END UP VERY SIMILAR TO TODAY...THAT IS CLOUDY WITH LIGHT RAIN OR
DRIZZLE.  TEMPERATURES SHOULD STRUGGLE ONCE AGAIN TO WARM GIVE THE
CLOUD COVER AND PCPN.  I LOWERED HIGHS A BIT AND CERTAINLY BELOW
SOME OF THE MODEL GUIDANCE.

WITH THE BAROCLINIC ZONE REMAINING AND ADDITIONAL  DISTURBANCES
ALOFT THERE COULD BE ADDITIONAL PCPN SATURDAY NIGHT INTO SUNDAY.

DAYS 3-7...

UPPER AND MID LEVEL FLOW ACROSS NORTHWEST UNITED STATES WILL DEVELOP
SUBSIDENCE AND BUILD SURFACE HIGH PRESSURE INTO THE CENTRAL HIGH
PLAINS ON MONDAY. THIS WILL BRING AN COOLER 850 TEMPERATURES AND
INCREASING BAROCLINICITY TO THE AREA. THEREFORE MONDAY INTO TUESDAY
WILL BE RELATIVELY COOL PERIODS WITH SLIGHT CHANCES FOR
THUNDERSTORMS AND PLENTY OF CLOUDINESS DUE TO AN ELEVATED MIXED
LAYER AND ISENTROPIC UPGLIDE. BETTER MOISTURE AND POPS HOWEVER WILL
BE TO THE EAST OF THE AREA. BY LATE MONDAY AND INTO TUESDAY..THIS
SURFACE HIGH TRANSITIONS EAST INTO THE MID MISSISSIPPI VALLEY
ALLOWING SW KS TO BEGINNING  TO RETURN TO WEAK SOUTHERLY FLOW AND
MOISTURE RETURN. AFTER A DRY PERIOD WILL SEASONABLY COOL TEMPERATURES
ON LATE MONDAY THROUGH TUESDAY...ADDITIONAL CHANCES FOR PCPN
GENERALLY ACROSS EASTERN SECTIONS OF THE DDC CWA WILL RETURN
WEDNESDAY AS SOUTHERLY MOISTURE TRANSPORT IMPINGES ON A COOLER AIR
MASS TO THE NORTH. THIS SHOULD BE AN EAST TO EST ORIENTED BAND OF
ELEVATED THUNDERSTORMS. THURSDAY WILL BRING THE END OF THE
PRECIPITATION CHANCES FOR AT LEAST A COUPE OF DAYS AS A BROAD
WESTERN RIDGE DEVELOPS...WITH ANTICYCLOGENESIS SPREADING INTO THE
CENTRAL AND SOUTHERN PLAINS FRIDAY AND SATURDAY.

&&

.AVIATION...

A COLD FRONT THAT EXTENDED FROM THE TEXAS PANHANDLE INTO SOUTHEAST
KANSAS WILL BECOME STATIONARY NEAR A LINE FROM CHILDRESS TO FORT
SMITH BY SATURDAY MORNING. WIDESPREAD CEILINGS BETWEEN 010 AND 020
WILL PERSIST ACROSS WESTERN KANSAS THIS EVENING. AN UPPER LEVEL
TROUGH WILL MOVE ACROSS NEBRASKA SATURDAY. MOIST AIR FLOWING
NORTHWARD OVER THE FRONTAL BOUNDARY WILL SUPPORT DEVELOPMENT OF
WIDESPREAD IFR CEILINGS AND AREAS OF RAIN BEFORE SUNRISE SATURDAY. A
FEW EMBEDDED THUNDERSTORMS ARE POSSIBLE. THE RAIN GRADUALLY WILL
DIMINISH BY EARLY SATURDAY AFTERNOON...AND CEILINGS WILL RISE TO 010
TO 020 BY 20Z SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  52  68  56  72 /  80  80  30  30
GCK  52  69  55  69 /  60  60  20  20
EHA  53  74  57  76 /  50  50  30  20
LBL  54  73  58  74 /  80  70  40  30
HYS  50  66  55  69 /  30  50  30  20
P28  56  71  61  79 /  80  80  40  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN07/33/01
Hazardous weather outlook, Sep 5, 10:50 AM CST, 13 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1150 AM CDT FRI SEP 5 2008

KSZ030-031-043>046-061>066-074>081-084>090-060930-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
428 AM CDT FRI SEP 5 2008 /328 AM MDT FRI SEP 5 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE THAT BROUGHT A FAIRLY WIDESPREAD AREA OF
SHOWERS AND THUNDERSTORMS TO THE REGION EARLY THIS MORNING WILL MOVE
PAST THE AREA EARLY THIS AFTERNOON.  HOWEVER, RESIDUAL BOUNDARY
LAYER MOISTURE AND SOME LIFTING WILL CONTINUE TO PRODUCE CLOUDS,
LIGHT RAIN OR DRIZZLE AND COOL TEMPERATURES FOR THE BALANCE OF THE
DAY.  ANOTHER DISTURBANCE WILL BEGIN TO APPROACH LATE TONIGHT AND
COULD BRING ANOTHER ROUND OF RAIN AND A FEW THUNDERSTORMS BUT NONE
ARE EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE OFF AND ON
INTO EARLY NEXT WEEK. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

07

In the hours before

Local storm report, Sep 5, 7:02 PM CST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
802 PM CDT FRI SEP 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 AM     HAIL             6 SE FT. DODGE          37.68N 99.86W
09/05/2008  E0.88 INCH       FORD               KS   PUBLIC

&&

18

The radar

The Dodge City radar (KDDC), 76 km away, was scanning. The volume nearest the first event began at 06:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Comanche

When
September 6, 12:30 AM CST
Where
Comanche County, Protection
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.200, -99.480

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 136986.